One registered pharmacist from Pennsylvania has reportedly heard of a number of mix-ups concerning medications that are given to certain children suffering from epilepsy. The children that suffer from a severe form of epilepsy called Lennox-Gastaut Syndrome (LGS) are apparently at risk for receiving the wrong medication because the prescribed drug is close in name to another prescribed drug.
Researchers are suggesting that changes be made to the manner in which warning labels are applied to prescription medications. It appears that current labeling practices may not result in catching the attention of the individual taking the medication, and this has resulted in a variety of medication errors.
We've mentioned several times how communication errors contribute greatly to medication mistakes made in prescribing and administering the drugs. Now it is believed that cell phone communications may contribute to such medication errors as well.
In a five year period in Pennsylvania, more than 500 medication errors occurred while an in-house pharmacy was closed. Many pharmacies have gone to on-site 24-hour services, but safeguards still need to be in place to prevent mix-ups in medications from occurring.
In Pennsylvania a doctor does not require a license to dispense of medication. Yet it is a great concern that doctors are provided with too much authority to directly provide medicine to patients without any safeguards to prevent a medication error.